By SOFIA HU
Three apparent heroin overdoses that occurred in Ithaca over a period of four days have sparked an investigation by the Ithaca Police Department.
The IPD is looking to see whether the same heroin source is causing the incidents and whether the heroin is laced with a foreign substance, according to police.
On Saturday, Travis Vorhis, 23, died on the 100 block of Chestnut St., according to police. Vorhis — whose body was found at approximately 12:30 p.m. on Saturday — is believed to have overdosed on heroin.
In a separate incident, a woman was found unconscious in the bathroom of a commercial business in the 200 block of South Meadow St. Monday afternoon. The person was revived with naloxone and transported to a local hospital, according to IPD Chief Jamie Williamson.
Naloxone — which was first purchased over the summer by the Ithaca Fire Department — is an opioid antagonist used to revive patients experiencing opioid overdoses, said Lt. Tommy Basher, public information officer for the IFD in a press release. The police department also trained its officers to use naloxone on Oct. 6, according to Williamson.
In a third incident on Tuesday morning, a subject died inside an apartment on the 100 block of West State St. Police said they believe that her death is due to a heroin overdose.
The Ithaca Police Department said it is waiting for the toxicology reports of the two deaths, which will determine whether a drug overdose caused the deaths.
Though investigators are also looking into whether the overdose victims used the same heroin source and whether the heroin was laced with foreign substances like fentanyl, “it is still too early to conclude this,” said IPD Chief Jamie Williamson in a press release.
These incidents come on the heels of a surge in the number of heroin overdoses in the region. According to the Upstate New York Poison Center, it was found that heroin overdoses in 12 upstate counties jumped 417 percent from 2009 to 2013.